Kansas, 2016

Tornadoes and Hail in Kansas, May 22, 2016

May 22, 2016 · NWS DDC · 18 events in 5 counties and zones

During the afternoon thunderstorms became tornadic across Kearny county. One tornado in particular became a very large wedge within just a minute as it moved west and then eventually north and east.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

During the afternoon thunderstorms became tornadic across Kearny county. One tornado in particular became a very large wedge within just a minute as it moved west and then eventually north and east. It had random movement for a time. There was not much to damage in the location but visually (based on video), the tornado appeared to be very strong (at least capable of doing EF3 damage).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 22, 1:37 PM CST, 2 hours 58 minutes earlier.

Area forecast discussion, May 22, 1:37 PM CST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
237 PM CDT SUN MAY 22 2016

...UPDATE TO LONG TERM...

.SHORT TERM...(This evening through Monday)
Issued at 100 PM CDT Sun May 22 2016

Thunderstorm chances continue tonight as short range models indicate
a southwest flow aloft becoming more difluent across the Western
High Plains during the period. Although the intensity of the flow
aloft will remain fairly weak, favorable factors in the lower
levels will develop as significant moisture return pushes surface
dewpoints well up into the mid and upper 60s(F) across central and
much of southwest Kansas ahead of a sharpening dryline near and
along the Colorado border. This will set the stage for a substantial
increase in instability late this afternoon as an eroding stratus
deck gives way to increased heating in the lower/mid levels and
subsequent steepening lapse rates. NAM and GFS model soundings
show SBCAPE values well in excess of 2500 J/KG toward early this
evening as capping weakens across southwest Kansas. As a result,
thunderstorms are expected to develop along and ahead of the
dryline this evening. Although vertical shear profiles are less
than favorable, enough 0-6km shear exists to support strong to
severe thunderstorms. Considering the dynamic set up aloft, any
storms that develop are expected to drift slowly east-northeast
across west central and southwest Kansas this evening and
potentially spreading into central and south central Kansas
through early Monday morning.

Fairly mild temperatures are likely tonight considering a
prevailing south to southeasterly flow combined with surface
dewpoints remaining in the lower to mid 60s(F). Lows in the mid to
upper 60s(F) can be expected across south central and portions of
southwest Kansas with a few upper 50s(F) possible in west central
Kansas as a weak pacific cold front begins to push into western
Kansas early Monday morning. The southerly flow across central
Kansas will persist Monday as the aforementioned frontal boundary
stalls out across western Kansas, resulting in little change to
the general air mass across the region. Highs are expected to
reach into the 80s(F) Monday afternoon. The warmer high
temperatures are expected to continue through mid week as the
stalled frontal boundary is projected to lift back to the north,
leaving a southerly flow in place across the high plains.

.LONG TERM...(Monday night through Sunday)
Issued at 230 PM CDT Sun May 22 2016

Another round of thunderstorms will be possible late Monday into
early Tuesday as medium range models indicate a series of H5 vort
maxima lifting northeast across the high plains of eastern
Colorado and western Kansas within an increasingly difluent flow.
Meanwhile, a weak pacific cold front pushing into extreme western
Kansas early Monday is projected to stall out later in the day
across southwest and central Kansas while a developing surface
low becomes more organized across southeast Colorado. Although the
intensity of the flow aloft is not expected to improve much, ample
moisture/instability in conjunction with increased forcing in the
vicinity of the frontal boundary will support thunderstorm
development across central and portions of southwest Kansas Monday
evening. GFS/ECMWF model soundings show substantial instability
along with favorable vertical shear profiles. This will increase
severe potential with large hail and damaging winds the primary
threats. A heightened threat for tornadoes will exist as well.
Another round of thunderstorms may be possible Tuesday with little
change expected to the overall synoptic pattern. However, precip
chances decrease Wednesday as drier air moves into southwest
Kansas behind an advancing dryline.

A prevailing south to southwest flow across western Kansas will
enhance warm air advection into western Kansas Tuesday and
Wednesday raising H85 temperatures well above 20C across southwest
and central Kansas. Widespread 80s(F) can be expected for highs
both days with 90F a distinct possibility in some locations. Slightly
cooler temperatures are likely toward the end of the week as
another cold front is expected to move through western Kansas.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1200 PM CDT Sun May 22 2016

MVFR cigs will give way to VFR conditions in the vicinity of all TAF
sites late this afternoon as a low stratus deck slowly lifts and
scatters out. Isolated thunderstorms will be possible this evening,
potentially affecting all TAF sites with brief MVFR/IFR conditions.
Otherwise, high relative humidity combined with a south to
southeasterly upslope flow will create conditions conducive to
stratus redevelopment later tonight. IFR cigs will be possible at
all TAF sites generally after 06Z. Gusty south winds will persist
through late this evening as a strong lee side trough of low
pressure remains anchored across extreme eastern Colorado. Winds
are then expected to subside somewhat late tonight into early
Monday morning as a weak cold front begins to push into extreme
western Kansas. Light north winds can be expected behind the front
in west central Kansas through mid to late Monday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  80  63  84  60 /  20  40  20  30
GCK  83  60  84  55 /  30  40  20  20
EHA  83  57  85  52 /  30  30  10  10
LBL  82  62  87  56 /  20  40  20  10
HYS  82  62  81  61 /  20  40  30  30
P28  81  65  82  65 /  20  30  30  40

&&

.DDC Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...JJohnson
Hazardous weather outlook, May 22, 3:26 AM CST, 13 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
426 AM CDT SUN MAY 22 2016

KSZ030-031-043>046-061>066-074>081-084>090-230930-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
426 AM CDT SUN MAY 22 2016 /326 AM MDT SUN MAY 22 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...ANOTHER RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS
AFTERNOON, DEVELOPING INITIALLY ALONG A DRYLINE BETWEEN HIGHWAY83
AND THE COLORADO LINE. HAIL LARGER THAN GOLF BALLS, DAMAGING WIND
AND ISOLATED TORNADOS ARE POSSIBLE. STORMS MAY SPREAD EAST INTO
CENTRAL KANSAS THROUGH MIDNIGHT, AS THE SEVERE THREAT DIMISHES.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  LIMITED NON THUNDERSTORM WIND RISK.
  LIMITED FIRE WEATHER RISK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDS WEATHER RISK...

  MONDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.

  TUESDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  LIMITED FIRE WEATHER RISK.

  WEDNESDAY...
  LIMITED FIRE WEATHER RISK.

  THURSDAY...
  LIMITED LIGHTNING RISK.
  LIMITED FIRE WEATHER RISK.

  FRIDAY...
  LIMITED LIGHTNING RISK.

  SATURDAY...
  LIMITED LIGHTNING RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

In the hours before

Special weather statement, May 22, 4:13 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
513 PM CDT SUN MAY 22 2016

KSZ076-077-086-087-222300-
SEWARD KS-GRAY KS-MEADE KS-HASKELL KS-
513 PM CDT SUN MAY 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAY...NORTHEASTERN
SEWARD...NORTHWESTERN MEADE AND SOUTHEASTERN HASKELL COUNTIES UNTIL
600 PM CDT...

AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTH OF KISMET...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COPELAND AND TICE.

LAT...LON 3722 10069 3731 10087 3767 10062 3750 10032
TIME...MOT...LOC 2212Z 217DEG 27KT 3732 10074

GERARD
Special weather statement, May 22, 4:22 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
522 PM CDT SUN MAY 22 2016

KSZ062-063-075-076-222300-
FINNEY KS-GRANT KS-KEARNY KS-HASKELL KS-
522 PM CDT SUN MAY 22 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY...
SOUTHEASTERN KEARNY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL
COUNTIES UNTIL 600 PM CDT...

AT 521 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES NORTHEAST OF HICKOK...MOVING NORTHEAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PLYMELL.

LAT...LON 3756 10111 3763 10127 3797 10100 3789 10071
TIME...MOT...LOC 2221Z 217DEG 28KT 3767 10114

GERARD

The radar

The Dodge City radar (KDDC), 78 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

11 hail, 5 tornado, 2 funnel cloud. Local standard time, as filed.

Hail, Haskell

When
May 22, 4:35 PM CST
Where
Haskell County, 5.19 mi ESE of Sublette Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
37.440, -100.750

Hail, Kearny

When
May 22, 5:07 PM CST
Where
Kearny County, 5.11 mi SSW of Deerfield
Measured
1 in hail
Reported by
Public
Coordinates
37.910, -101.160

Hail, Kearny

When
May 22, 5:08 PM CST
Where
Kearny County, 4.15 mi S of Deerfield
Measured
1.25 in hail
Reported by
Public
Coordinates
37.920, -101.130

Funnel Cloud, Kearny

When
May 22, 5:14 PM CST to 5:15 PM CST
Where
Kearny County, 4.15 mi S of Deerfield
Reported by
Emergency Manager
Coordinates
37.920, -101.130

Hail, Kearny

When
May 22, 5:18 PM CST
Where
Kearny County, 0.54 mi W of Deerfield
Measured
1.75 in hail
Reported by
Public
Coordinates
37.980, -101.140

Hail, Kearny

When
May 22, 5:22 PM CST
Where
Kearny County, 1.29 mi WNW of Deerfield
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.990, -101.150

Hail, Finney

When
May 22, 5:50 PM CST
Where
Finney County, 0.69 mi N of Holcomb
Measured
1 in hail
Reported by
Public
Coordinates
37.990, -100.980

Funnel Cloud, Finney

When
May 22, 5:54 PM CST to 5:57 PM CST
Where
Finney County, 1.76 mi SW of Holcomb
Reported by
Storm Chaser
Coordinates
37.960, -101.000

Tornado, Kearny

When
May 22, 6:12 PM CST to 6:21 PM CST
Where
Kearny County, 5.73 mi N of Deerfield to 7.88 mi NNE of Lake Mc Kinney
Rating
EF1
Path length
2.82 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
38.063, -101.135

This tornado moved northwest.

Hail, Finney

When
May 22, 6:13 PM CST
Where
Finney County, 7.62 mi N of Wolf
Measured
3 in hail
Reported by
Public
Coordinates
38.140, -101.090

Hail, Kearny

When
May 22, 6:13 PM CST
Where
Kearny County, 11.05 mi N of Deerfield
Measured
3.5 in hail
Reported by
Public
Coordinates
38.140, -101.130

Hail, Kearny

When
May 22, 6:17 PM CST
Where
Kearny County, 10.38 mi NW of Lakin White Arpt
Measured
2.5 in hail
Reported by
Public
Coordinates
38.080, -101.380

Hail, Finney

When
May 22, 6:26 PM CST
Where
Finney County, 7.08 mi WSW of Tennis
Measured
1 in hail
Reported by
Public
Coordinates
38.130, -101.040

Tornado, Kearny

When
May 22, 6:29 PM CST to 6:37 PM CST
Where
Kearny County, 11 mi N of Lake Mc Kinney to 15.44 mi N of Lake Mc Kinney
Rating
EF0
Path length
4.8 mi
Path width
75 yd
Reported by
Emergency Manager
Coordinates
38.138, -101.178

This tornado also moved northwest.

Hail, Stevens

When
May 22, 6:42 PM CST
Where
Stevens County, 5.31 mi SSW of Woods
Measured
1 in hail
Reported by
Public
Coordinates
37.100, -101.140

Tornado, Kearny

When
May 22, 7:10 PM CST to 7:17 PM CST
Where
Kearny County, 19.44 mi N of Lake Mc Kinney to 19.64 mi N of Lake Mc Kinney
Rating
EF1
Path length
1 mi
Path width
900 yd
Continued into
Wichita, Ks (GLD)
Reported by
Storm Chaser
Coordinates
38.261, -101.187

This tornado grew into a monster wedge within a minute. It initially moved west and then meandered before finally turning north into Wichita County at 19:17 CST. It eventually turned east and out of Wichita County and into Scott County at 19:36 CST.

Tornado, Scott

When
May 22, 7:36 PM CST to 7:44 PM CST
Where
Scott County, 12.76 mi WSW of Shallow Water to 11.25 mi WSW of Shallow Water
Rating
EF0
Path length
1.93 mi
Path width
150 yd
Reported by
Trained Spotter
Coordinates
38.290, -101.126

This tornado initially developed in northern Kearny County at 19:10 CST before moving into Wichita County and finally in Scott County as it was weakening and moving east.

Tornado, Scott

When
May 22, 8:00 PM CST to 8:20 PM CST
Where
Scott County, 8.64 mi SW of Shallow Water to 5.74 mi S of Shallow Water
Rating
EF1
Path length
6.4 mi
Path width
100 yd
Reported by
Emergency Manager
Coordinates
38.284, -101.022

A pivot irrigation sprinkler was damaged by the tornado.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639552, 639551, 639550, 639549, 639547, 639546, 639544, 639543, 639308, 639541, 639553, 639545, 639539, 639310, 639554, 639312, 639313, 639314.